Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Duluth, MN

June 4, 2017Douglas County, Wisconsin

NWS Duluth, MN issued this special weather statement at Jun 4, 2017, 6:21 PM CDT for Douglas County, Wisconsin. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 6:21 PM CDT (23:21 UTC)
Expired
Jun 4, 2017, 6:30 PM CDT
In force
9 min
Issued by
NWS Duluth, MN

County Douglas County, WI

The radar

The Duluth radar (KDLH), 65 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS83 KDLH 042321
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
621 PM CDT SUN JUN 4 2017

WIZ001-042330-
Douglas-
621 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS COUNTY...

At 621 PM CDT, a strong thunderstorm was over Solon Springs, or 28
miles northwest of Hayward, moving southeast at 30 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Solon Springs.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4637 9192 4647 9178 4634 9155 4633 9155
      4619 9172
TIME...MOT...LOC 2321Z 311DEG 28KT 4637 9178 

$$

DAP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 4, 3:29 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 4, 3:29 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
329 PM CDT Sun Jun 4 2017

.SHORT TERM...(This evening through Monday)
Issued at 329 PM CDT Sun Jun 4 2017

Scattered showers and thunderstorms for far northeast Minnesota
and portions of northwest Wisconsin this evening, then quieter
overnight and Monday as high pressure builds in.

One last lobe of vorticity and low pressure will rotate through
the Northland this evening and overnight. Scattered showers and
thunderstorms have developed this afternoon over the Minnesota
Arrowhead, portions of north-central Minnesota, and far northern
Wisconsin. Abundant sunshine and cool temperatures aloft have been
sufficient to build 700 to 1200 J/kg of MUCAPE ahead of the 700
mb shortwave trough. Expect showers and thunderstorms to continue
through early evening before subsiding with the loss of
instability tonight. The strongest storms have been brief, but
there is a chance for a few persistent strong storms close to the
upper low over far northeast Minnesota during the next several
hours. With freezing heights between 8500 and 9500 ft, a storm
wouldn't need to be especially deep to support large hail.
Marshaling enough instability to produce said hail will be a
challenge, however.

High pressure builds in late tonight in the wake of the departing
upper low, ushering in a quieter and drier day for Monday. High
temperatures will once again push into the low 70s to near 80
degrees, with areas on the shore of Lake Superior staying a little
cooler, in the upper 50s and 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 329 PM CDT Sun Jun 4 2017

Temperatures generally mild through the long-term forecast
period. A chance for a round of light precipitation mid to late
week, then a chance for more substantial showers and storms late
Saturday into Sunday next weekend.

A persistent ridging pattern over the Rockies will result in mild
and dry conditions early to mid week, with a chance for light
rain showers and perhaps a few storms late Wednesday into Thursday
as a weak cold front moves east across the upper Midwest.
Slightly cooler Friday, then warming back up for the weekend as
the mid-level ridging breaks off the Rockies and moves east
towards the Midwest. An upper low will move into the Pacific
Northwest Friday into Saturday with a shortwave trough associated
with the low swinging into the Great Basin region into the
northern High Plains resulting in a surface low deepening. Strong
southerly flow across the Great Plains and Mississippi River
Valley will result in warmer and more moist air being advected
ahead of the low, and thus enough instability for the possibility
of thunderstorms come late Saturday into Sunday. Strong to severe
storms are possible given the instability and winds aloft
expected, though it's far too early to determine any specific
timeframe or area for the highest risk of severe storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1232 PM CDT Sun Jun 4 2017

Generally VFR conditions will prevail through today, with a chance
for MVFR to IFR ceilings tonight at DLH HIB and HYR. Isolated
showers and a few thunderstorms will pop up across northeast
Minnesota into parts of northwest Wisconsin through the afternoon,
which could cause showers in the vicinity at HIB, DLH, and later
this evening HYR. While thunderstorms are possible (and one did
develop early this afternoon east of INL) coverage is expected to
be so brief that confidence to include thunder mention at any
particular TAF site was low. However, convective trends will be
monitored should an amendment to add thunder to DLH and HIB be
necessary. Precipitation tapers off towards sunset.

Along with this precipitation ceilings may briefly touch MVFR but
should overall remain VFR through daylight hours. This evening
patchy fog/stratus is expected at some sites reducing ceilings to
MVFR or as low as IFR, with IFR conditions possible at DLH and HYR
after midnight. Ceilings should lift by mid-morning Monday.

Winds northwest today gusting to around 20-25 knots mid-afternoon,
decreasing and becoming more northerly tonight. Wind directions
become more northeasterly towards Monday morning with wind speeds
around 5 to 10 knots mid to late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  68  46  72 /  20   0   0   0
INL  51  78  49  79 /  10   0   0   0
BRD  51  77  48  78 /   0   0   0   0
HYR  49  75  44  76 /  20   0   0   0
ASX  46  66  41  69 /  40   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Jun 4, 3:42 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
342 PM CDT Sun Jun 4 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
342 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms will continue across portions of northeast
Minnesota and northwest Wisconsin through this evening. While
severe weather is not expected, the strongest storms will be
capable of small hail, brief heavy downpours, frequent cloud-to-
ground lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a low chance for thunderstorms late Wednesday into
Thursday across parts of the Northland. These storms are not
expected to be severe.

Scattered to widespread thunderstorms are again possible late
Saturday into Sunday next weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters and members of the public are encouraged to
report hail of any size and rainfall amounts to the National
Weather Service.

LSZ121-140>148-051030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
342 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms will be possible through the afternoon and
early evening across western Lake Superior. Storms are not
expected to be severe but may produce some small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is low chance for thunderstorms Thursday, then a higher
chance for thunderstorms Saturday night into Sunday next weekend.

JJM/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 4, 5:22 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
522 PM CDT SUN JUN 4 2017

MNZ019-042230-
Central St. Louis-
522 PM CDT SUN JUN 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ST.
LOUIS COUNTY...

At 522 PM CDT, an area of strong thunderstorms was near Cotton, or 21
miles southeast of Hibbing, moving southeast at 25 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Cotton around 530 PM CDT.

Other locations impacted by these storms include Nichols Lake,
Kelsey, Murphy Lake, Melrude, Payne, Shaw, and Zim.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4714 9221 4703 9250 4703 9262 4727 9276
      4736 9251
TIME...MOT...LOC 2222Z 331DEG 23KT 4723 9257

DAP
Special weather statement, Jun 4, 5:23 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
523 PM CDT SUN JUN 4 2017

WIZ002-003-042300-
Bayfield-Ashland-
523 PM CDT SUN JUN 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BAYFIELD
AND NORTH CENTRAL ASHLAND COUNTIES...

At 523 PM CDT, an area of strong thunderstorms was over Raspberry
Island, or 35 miles southeast of Split Rock Lighthouse Sp, moving
southeast at 10 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Madeline Island, Raspberry Island, Red Cliff, Big Bay State Park, and
Apostle Islands National Lake Shore.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4681 9055 4680 9061 4676 9062 4676 9063
      4675 9069 4690 9091 4705 9077 4695 9045
      4694 9045 4694 9043
TIME...MOT...LOC 2223Z 303DEG 10KT 4694 9076

DAP
Special weather statement, Jun 4, 5:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
548 PM CDT SUN JUN 4 2017

MNZ012-020-042315-
Northern Cook/Northern Lake-Southern Lake/North Shore-
548 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAKE COUNTY...

At 547 PM CDT, a strong thunderstorm was 7 miles southeast of Whyte,
or 13 miles north of Split Rock Lighthouse Sp, moving southeast at 20
mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Silver Bay around 610 PM CDT.
  Split Rock Lighthouse Sp and Beaver Bay around 615 PM CDT.

Other locations impacted by this storm include Tettegouche State
Park and Gooseberry Falls State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4725 9121 4710 9144 4741 9161 4749 9136
      4730 9117
TIME...MOT...LOC 2247Z 335DEG 19KT 4739 9144

DAP
Special weather statement, Jun 4, 5:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
549 PM CDT SUN JUN 4 2017

WIZ001-042315-
Douglas-
549 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DOUGLAS COUNTY...

At 549 PM CDT, a strong thunderstorm was near South Range, or 12
miles south of Superior, moving southeast at 30 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Hawthorne around 605 PM CDT.
  Solon Springs around 615 PM CDT.

Other locations impacted by this storm include Amnicon Lake, Lyman
Lake, Bennett, Pattison State Park, and Saint Croix Flowage.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4654 9223 4665 9202 4635 9162 4619 9193
TIME...MOT...LOC 2249Z 322DEG 28KT 4654 9207

DAP
Special weather statement, Jun 4, 5:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
552 PM CDT SUN JUN 4 2017

MNZ019-020-037-042330-
Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis-
552 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 552 PM CDT, a strong thunderstorm was near Boulder Lake, or 24
miles north of Duluth, moving southeast at 30 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Duluth, Boulder Lake, Island Lake, Knife River, Arnold, French River,
Fredenberg, Palmers, Congdon Park, Shaw, Chester Park,
Lakeside-lester Park, Lakewood Twp, Rice Lake Twp, East Hillside,
North Shore, Morley Hts/Parkview, and Fish Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4713 9238 4723 9217 4695 9177 4678 9208
TIME...MOT...LOC 2252Z 322DEG 27KT 4713 9222

DAP
Special weather statement, Jun 4, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
621 PM CDT SUN JUN 4 2017

WIZ001-042330-
Douglas-
621 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS COUNTY...

At 621 PM CDT, a strong thunderstorm was over Solon Springs, or 28
miles northwest of Hayward, moving southeast at 30 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Solon Springs.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4637 9192 4647 9178 4634 9155 4633 9155
      4619 9172
TIME...MOT...LOC 2321Z 311DEG 28KT 4637 9178

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:47 PM CDTSpecial Weather StatementDLHLake13 min
Jun 4, 2:38 PM CDTSpecial Weather StatementDLHCook22 min
Jun 4, 2:59 PM CDTSpecial Weather StatementDLHCook16 min
Jun 4, 3:15 PM CDTSpecial Weather StatementDLHCook15 min
Jun 4, 3:32 PM CDTSpecial Weather StatementDLHCook13 min
Jun 4, 3:35 PM CDTSpecial Weather StatementDLHLake10 min
Jun 4, 3:44 PM CDTSpecial Weather StatementDLHCook16 min
Jun 4, 3:47 PM CDTSpecial Weather StatementDLHCook13 min
Jun 4, 4:21 PM CDTSpecial Weather StatementDLHCook24 min
Jun 4, 4:24 PM CDTSpecial Weather StatementDLHSaint Louis21 min
Jun 4, 4:25 PM CDTSpecial Weather StatementDLHLake20 min
Jun 4, 4:49 PM CDTSpecial Weather StatementDLHSaint Louis11 min
Jun 4, 4:52 PM CDTSpecial Weather StatementDLHLake38 min
Jun 4, 5:03 PM CDTSpecial Weather StatementDLHCook12 min
Jun 4, 5:06 PM CDTSpecial Weather StatementDLHCarlton24 min
Jun 4, 5:14 PM CDTSpecial Weather StatementDLHLake31 min
Jun 4, 5:22 PM CDTSpecial Weather StatementDLHSaint Louis8 min
Jun 4, 5:48 PM CDTSpecial Weather StatementDLHLake27 min
Jun 4, 5:52 PM CDTSpecial Weather StatementDLH38 min
Jun 4, 6:44 PM CDTSpecial Weather StatementDLH16 min
Jun 4, 4:32 PM CDTSpecial Weather StatementDLHBayfield28 min
Jun 4, 4:48 PM CDTSpecial Weather StatementDLHBayfield27 min
Jun 4, 5:23 PM CDTSpecial Weather StatementDLHAshland37 min
Jun 4, 5:49 PM CDTSpecial Weather StatementDLHDouglas26 min
Jun 4, 6:43 PM CDTSpecial Weather StatementDLHSawyer17 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.